Indian Journal of Dermatology
E-CORRESPONDENCE
Year
: 2013  |  Volume : 58  |  Issue : 2  |  Page : 161-

Methotrexate-induced toxic epidermal necrolysis in a child


Ajay Gogia1, Subha Pathania1, Prasenjit Das2, Yogendra K Gupta3, Sameer Bakhshi1,  
1 Department of Medical Oncology, Dr. B. R. A. Institute Rotary Cancer Hospital, All India Institute of Medical Sciences, New Delhi, India
2 Department of Pathology, Dr. B. R. A. Institute Rotary Cancer Hospital, All India Institute of Medical Sciences, New Delhi, India
3 Department of Pharmacology, Dr. B. R. A. Institute Rotary Cancer Hospital, All India Institute of Medical Sciences, New Delhi, India

Correspondence Address:
Sameer Bakhshi
Department of Medical Oncology, Dr. B. R. A. Institute Rotary Cancer Hospital, All India Institute of Medical Sciences, New Delhi
India




How to cite this article:
Gogia A, Pathania S, Das P, Gupta YK, Bakhshi S. Methotrexate-induced toxic epidermal necrolysis in a child.Indian J Dermatol 2013;58:161-161


How to cite this URL:
Gogia A, Pathania S, Das P, Gupta YK, Bakhshi S. Methotrexate-induced toxic epidermal necrolysis in a child. Indian J Dermatol [serial online] 2013 [cited 2021 Apr 11 ];58:161-161
Available from: https://www.e-ijd.org/text.asp?2013/58/2/161/108094


Full Text

Sir,

High doses of methotrexate (>1 g/m 2 ) are frequently used, often in drug combinations, for acute lymphoblastic leukemia (ALL) and non-Hodgkin lymphoma (NHL). About 90% of methotrexate is excreted in an unchanged form within 24 h through the kidneys; despite high doses of the drug, it gets excreted from the system within 72 h. Rarely, the drug may have altered excretion, resulting in toxic levels of drug, which may result in severe mucositis and renal failure. Mucositis, urticaria, angioedema, photosensitivity, alopecia, maculopapular eruption, erythema, desquamation and erosion of psoriatic plaques, including skin necrosis, have been reported as adverse cutaneous reactions to methotrexate. [1] Toxic epidermal necrolysis (TEN) has been reported with methotrexate in patients of psoriasis, [2],[3] but its occurrence without an underlying skin disease is extremely rare.

A 16-year-old female with stage 3 B-NHL was administered the first cycle of chemotherapy consisting of methotrexate at 5 g/m 2 administered over 24 h with leucovorin rescue at doses of 30 mg at hour 42 and 15 mg at hours 48, 54 and 60. Other concomitant drugs included ifosfamide (1 g/day for 4 days with mesna), etoposide (100 mg on days 4 and 5), cytosine arabinoside (300 mg on days 4 and 5), dexamethasone (10 mg for 5 days) and vincristine 2 mg. Serum methotrexate levels at 48 h and 72 h were 20.3 μm/L and 2.9 μm/L, respectively. Sixty hours after administration of methotrexate, the patient developed an erythematous painful swelling on the hands and feet, which progressed into large bullae. Subsequently, diffuse tender erythema with extensive erosions developed on the face [Figure 1]a, trunk and proximal and distal extremities [Figure 1]b, with a positive Nikolsky's sign [Figure 1]c. These lesions were rapidly progressive, and involved the whole body within 3 days. Skin biopsy revealed epidermal necrosis, subepidermal bulla, epidermal-dermal separation, scattered necrotic keratinocytes, dyskeratosis, neutrophilic exocytosis and many neutrophils in the papillary dermis suggestive of toxic epidermal necrolysis [Figure 1]d. She was treated with broad-spectrum antibiotics and granulocyte-colony stimulating factors with barrier nursing in high dependency unit. After day 7 of chemotherapy, she developed severe bone marrow suppression and died of sepsis with multi-organ dysfunction. Her white blood count was 100 × 10 9 /mm 3 and platelet count was 18,000 × 10 9 /mm 3 ; further, she had hyperbilirubinemia of 5.1 mg% and creatinine of 2.1 mg%, although liver enzymes were normal. Urine and blood and cultures were negative, and chest radiograph was normal.{Figure 1}

There are two previous reports of lymphoma/leukemia patients developing TEN on day 4 after the first dose of methotrexate and in the fourth month after initiation of methotrexate, respectively. [4],[5] In our case, the patient presented with an extensive skin necrolysis and bone marrow suppression on day 3 after first high-dose methotrexate administration. Concomitant medication, including non-steroidal anti-inflammatory drugs (NSAIDs), sulfonamides and salicylates, may compete with methotrexate for albumin binding sites, causing an increase in free active methotrexate in serum. Our patient was neither receiving any drug that might have altered the levels of methotrexate nor was there any underlying skin disease. Methotrexate levels are usually undetectable at 72 h after its administration, but, in our case, the levels were extremely high at 48 h and 72 h (normal <0.2 μm/L), which were perhaps the reason for this extreme skin reaction. Leucovorin rescue is to be given till the methoterxate level is <0.2 μm/L; carboxypeptidase is another safe and effective alternative to leucovorin rescue in patients who have persistent high levels of methotrexate after administration of high-dose methotrexate. [6]

The most likely etiology for TEN in this case was thus methotrexate; blood cultures were negative, although sepsis as a cause for this cannot be completely ruled out. Bone marrow suppression and TEN resulted in sepsis and multi-organ failure. Intravenous immunoglobulins have been used in TEN, although there is no strong evidence to support the use of intravenous immunoglobulins in many retrospective and prospective studies. [7] The case is presented here for its rarity, and illustrates a fatal skin reaction due to delayed methotrexate excretion from the body.

References

1Adamson PC, Balis FM, Berg S, Blaney SM. General principles of chemotherapy. In: Pizzo PA, Poplack DG, editors. Principles and Practice of Pediatric Oncology. Philadelphia: Lippincott; 2006. p. 290-365.
2Primka EJ 3 rd , Camisa C. Methotrexate-induced toxic epidermal necrolysis in a patient with psoriasis. J Am Acad Dermatol 1997;36:815-8.
3Rogers SC, McKee PH. Toxic epidermal necrolysis in two patients with pustular psoriasis. Br J Dermatol 1977;96:323-6.
4Tazi I, Madani A, Zafad S, Harif M, Quessar A, Benchekroun S. Methotrexate-induced toxic epidermal necrolysis: A case report. Int J Med Med Sci 2009;4:99-101.
5Yang CH, Yang LJ, Jaing TH, Chan HL. Toxic epidermal necrolysis following combination of methotrexate and trimethoprim-sulfamethoxazole. Int J Dermatol 2000;39:621-3.
6DeAngelis LM, Tong WP, Lin S, Fleisher M, Bertino JR. Carboxypeptidase G2 rescue after high-dose methotrexate. J Clin Oncol 1996;14:2145-9.
7Mittmann N, Chan BC, Knowles S, Shear NH. IVIG for the treatment of toxic epidermal necrolysis. Skin Therapy Lett 2007;12:7-9.